Virginia, 2024

Flash Flood and Damaging Winds in Virginia, August 2, 2024

August 2, 2024 · NWS RNK · 15 events in 6 counties and zones

Numerous showers and some storms developed within an unstable and moist airmass in advance of an approaching front. A few of these storms increased to severe levels and produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Numerous showers and some storms developed within an unstable and moist airmass in advance of an approaching front. A few of these storms increased to severe levels and produced damaging wind gusts. One slow-moving storm developed across the eastern side of the City of Danville and produced three to locally four inches of rain during a two-hour period between 3:20 pm and 5:20 PM EDT. Rainfall rates during the storm at times exceeded four inches per hour. Crest Unit Streamflow maxed out at over 800 cfs/mi^2, which is an indication of high potential for significant flooding. The three-hour Average Recurrence Interval for this event was a 50 to 55-year event for MRMS FLASH data.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 2, 12:47 PM EST, 35 minutes earlier.

Area forecast discussion, Aug 2, 12:47 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
147 PM EDT Fri Aug 2 2024

.SYNOPSIS...
An upper disturbance approaches the area this evening which is
going to help develop scattered storms. Saturday will have the
highest probability of precipitation as a cold front crosses the
area. At this point Monday has the potential to be the driest
day next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 125 PM EDT Friday...

Key message:

    - Heat advisory through early evening in the Piedmont

    - Scattered thunderstorms this afternoon, some may be
      strong/severe.

    - Better coverage of showers/storms Saturday, severe threat
      marginal east of the Blue Ridge

Convection has fired up across the southern Blue Ridge with
storms moving into WV/SW VA of a vort in eastern KY. Most storms
are moving 15-30 mph, but some backbuilding observed along the
southern Blue Ridge, with rainfall rated 3-4"/hr, so will have
to watch for localized flooding thanks to this and pwats
1.5-1.8".

Followed close to a blend of 16z HRRR/NBM/Hi-ResARW through this
evening, then leaned toward GFS/NBM/HREF late tonight-Saturday.
This leads to scattered to numerous storms this
afternoon/evening higher coverage in the mountains.

With a decent shortwave and southwest flow into tonight, not
really seeing an end to shower/storm chances overnight but do
cut pops back to low to slight chance, before upticking through
the day Saturday, where better upper dynamics and PVA will
enhance coverage ahead of cold front, with likely pops majority
of the area.

There is a severe threat, but cloud cover may be more prominent
Saturday which could limit this. Marginal risk of damaging winds
still possible east of the mountains. Storms again should be
moving along but training of storms could lead to localized
flooding.

Temperatures tonight will drop into the 60s in the mountains to
lower 70s east. Not as warm/hot Saturday with more coverage of
storms/clouds with upper 80s east to upper 70s to lower 80s
west.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 1240 PM EDT Friday...

Key Messages:

1) Confidence is high for chances of showers and thunderstorms to
gradually decrease to start the new week.

2) Temperatures will nudge upward a little on Monday.

An upper level trough should head eastward toward the East Coast
during Saturday night into Sunday. The chances of scattered showers
and thunderstorms will slowly wane as the threat of convection
shifts eastward over time. Any activity will eventually end by
Sunday night as weak high pressure arrives from the northwest to
bring slightly drier air. Model agreement is starting to improve on
the track of a potential tropical cyclone moving across Florida on
Sunday night and paralleling the coastline from Georgia to North
Carolina during Monday and Monday night. With the Mid Atlantic
staying on the western side of this cyclone, the extra subsidence
could keep most locations dry. Compared to Sunday, temperatures may
rise a couple degrees by Monday from the additional sunshine.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 1240 PM EDT Friday...

Key Messages:

1) Confidence is moderate for drier weather on Tuesday.

2) The chance of showers and thunderstorms may slowly increase
during the remainder of the week.

A potential tropical cyclone may be situated off the North Carolina
coastline by Tuesday and continue to parallel the East Coast towards
the New England states later in the work week. Meanwhile, subsidence
from the western side of this cyclone could keep conditions drier
across the Mid Atlantic. An upper level trough may move across the
Great Lakes to slowly increase the chance of afternoon showers and
thunderstorms for the remainder of the week. This trough will also
help to steer the potential tropical cyclone away from the East
Coast as the work week concludes. Temperatures overall in this
forecast period will stay near or just above normal.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 142 PM EDT Friday...

Following radar trends this afternoon will have TSRA/VCTS at all
sites but moreso from ROA/BCB west to BLF/LWB. Should see sub-
VFR with storms and perhaps some gusty winds.

Storms are going to linger at times through tonight but should
be lesser coverage so not going to have any in the tafs at this
point. Again, unsure on fog/low clouds as cloud cover may limit
this but did have some put in at LWB/BCB, leaning toward IFR
2sm.

Showers/storms will become more numerous Saturday but mainly in
the afternoon, so left out of the tafs.

Average confidence for ceiling, visibility, and wind.
Below average confidence for the location of thunderstorms.

Extended Aviation Outlook...

Showers/storms are expected to diminish Sat night into Sunday
but still potential for sub-VFR with storms and any fog/low
clouds at night. precipitation Sunday into Monday.

Looking dry at the moment Monday-Tuesday with VFR outside of
late night/early morning fog at LWB/BCB. Potential for tropical
impacts mid to late week especially if you are flying along the
eastern seaboard.

&&

.CLIMATE...
As of 250 AM EDT Friday...

Here are the August 2nd warmest minimum temperatures for our
local climate sites, along with the year they were set.

Bluefield WV.....71 (2006)
Danville VA......79 (1924)
Lynchburg VA.....73 (2020)
Roanoke VA.......74 (2022)
Blacksburg VA....69 (1933)

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Heat Advisory until 8 PM EDT this evening for VAZ046-047-058-
     059.
NC...Heat Advisory until 8 PM EDT this evening for NCZ006.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...PW
LONG TERM...PW
AVIATION...AMS/BMG/WP
CLIMATE...AMS
Hazardous weather outlook, Aug 2, 4:33 AM EST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
533 AM EDT Fri Aug 2 2024

NCZ001-002-018-VAZ007-009>013-015-018>020-WVZ042>044-507-508-030945-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Grayson-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
533 AM EDT Fri Aug 2 2024

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a marginal risk of excessive rainfall and severe
thunderstorms. Localized flooding, damaging wind are possible this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk of excessive rainfall on Saturday.
Localized flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>005-019-020-VAZ014-016-017-022>024-032>035-043>045-030945-
Surry-Stokes-Rockingham-Wilkes-Yadkin-Montgomery-Carroll-Floyd-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-
533 AM EDT Fri Aug 2 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

There is a marginal risk of excessive rainfall and severe
thunderstorms this afternoon and evening. Localized flooding and
damaging wind are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal risk of excessive rainfall and severe
thunderstorms on Saturday. Localized flooding and damaging wind are
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ006-VAZ046-047-058-059-030945-
Caswell-Appomattox-Buckingham-Halifax-Charlotte-
533 AM EDT Fri Aug 2 2024

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM EDT FRIDAY...

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a marginal risk of excessive rainfall and severe
thunderstorms this afternoon and evening. Localized flooding and
damaging wind are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a marginal to slight risk of excessive rainfall and a
marginal risk of severe thunderstorms on Saturday. Localized
flooding and damaging wind are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 2, 11:11 AM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1211 PM EDT Fri Aug 2 2024

WVZ042-021645-
Mercer WV-
1211 PM EDT Fri Aug 2 2024

...STRONG THUNDERSTORMS WILL IMPACT
MERCER COUNTY THROUGH 1245 PM EDT...

At 1211 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mullens to near Matoaka to Bramwell.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bluefield...
Princeton...
Athens...
Matoaka...
Camp Creek...
Bramwell...
and Oakvale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3740 8128 3746 8131 3747 8128 3750 8126
      3751 8121 3757 8120 3760 8114 3758 8109
      3743 8086 3738 8088 3736 8086 3734 8086
      3729 8095 3729 8098 3730 8099 3727 8114
      3727 8127 3733 8135
TIME...MOT...LOC 1611Z 258DEG 38KT 3754 8130 3742 8120 3733 8130

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RAB
Special weather statement, Aug 2, 11:40 AM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1240 PM EDT Fri Aug 2 2024

NCZ018-019-021715-
Wilkes NC-Watauga NC-
1240 PM EDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT
SOUTHWESTERN WILKES AND SOUTHEASTERN WATAUGA COUNTIES THROUGH 115 PM
EDT...

At 1239 PM EDT, Doppler radar was tracking a strong thunderstorm over
Aho, or over Blowing Rock, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Boone...
Blowing Rock...
Deep Gap...
Foscoe...
Blowing Rock In Caldwell County...
Darby...
and Rutherwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3608 8143 3607 8144 3609 8146 3609 8147
      3610 8148 3610 8151 3612 8155 3612 8176
      3618 8180 3626 8151 3624 8148 3626 8146
      3626 8144 3627 8143 3606 8140
TIME...MOT...LOC 1639Z 261DEG 9KT 3613 8162

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WP
Local storm report, Aug 2, 11:45 AM EST, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1245 PM EDT Fri Aug 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     Hail             2 W Princeton           37.37N 81.14W
08/02/2024  E0.25 Inch       Mercer             WV   Trained Spotter

            pea sized hail.

&&

JCB
Special weather statement, Aug 2, 12:11 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
111 PM EDT Fri Aug 2 2024

VAZ011-021800-
Giles VA-
111 PM EDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GILES COUNTY THROUGH
200 PM EDT...

At 110 PM EDT, Doppler radar was tracking a strong thunderstorm over
Narrows, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pearisburg...
Narrows...
and Bane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3736 8086 3738 8084 3735 8075 3733 8067
      3726 8070 3730 8086 3734 8086 3735 8085
TIME...MOT...LOC 1710Z 271DEG 13KT 3732 8077

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RAB
Special weather statement, Aug 2, 12:23 PM EST, 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
123 PM EDT Fri Aug 2 2024

VAZ007-010-011-WVZ042>044-021815-
Tazewell VA-Giles VA-Bland VA-Mercer WV-Summers WV-Monroe WV-
123 PM EDT Fri Aug 2 2024

...STRONG THUNDERSTORMS WILL IMPACT
NORTHWESTERN GILES...TAZEWELL...NORTHERN BLAND...SUMMERS...MERCER AND
WESTERN MONROE COUNTIES THROUGH 215 PM EDT...

At 123 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Beaver to Montcalm to Cliffield. Movement was
southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bluefield...
Princeton...
Richlands...
Tazewell...
Hinton...
Cedar Bluff...
and Athens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3709 8181 3721 8160 3723 8151 3726 8150
      3727 8142 3737 8131 3747 8128 3751 8121
      3758 8119 3759 8109 3772 8097 3768 8088
      3775 8092 3769 8069 3737 8078 3722 8094
      3699 8148 3702 8147 3698 8159
TIME...MOT...LOC 1723Z 298DEG 18KT 3775 8115 3736 8126 3712 8169

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RAB

The radar

The Roanoke radar (KFCX), 110 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Grayson

When
August 2, 1:22 PM EST
Where
Grayson County, 0.55 mi W of Troutdale
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.700, -81.440

Thunderstorm winds blew a tree down on the west side of Troutdale. Damage values are estimated.

Thunderstorm Wind, Grayson

When
August 2, 1:27 PM EST
Where
Grayson County, 0.55 mi W of Volney
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.620, -81.390

Thunderstorm winds downed a tree. Damage values are estimated.

Thunderstorm Wind, Lynchburg (C)

When
August 2, 2:58 PM EST to 3:01 PM EST
Where
Lynchburg (C) County, 1.3 mi WSW of Lynchburg to 0.85 mi N of Lynchburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.410, -79.170

Thunderstorm winds downed a tree on Thompson Drive and also a tree at the intersection of East Denver Avenue and Deaton Street. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
August 2, 3:05 PM EST
Where
Pittsylvania County, 1.12 mi SE of Whiteoak
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.708, -79.386

Thunderstorm winds blew a large pine tree down on Springlake Place. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
August 2, 3:07 PM EST
Where
Pittsylvania County, 0.15 mi SW of Dry Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.749, -79.422

Thunderstorm winds down a tree on White Oak Circle and also a tree down on Rainbow Lane. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
August 2, 3:17 PM EST
Where
Pittsylvania County, 2.84 mi SE of Chatham
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.794, -79.360

Thunderstorm winds blew a tree down on Fairview Road near Bob Neal Lane. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
August 2, 3:30 PM EST
Where
Pittsylvania County, 0.26 mi ENE of Pickaway
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.772, -79.196

Thunderstorm winds blew a tree down onto powerlines at 860 Mt. Tabor Road. Damage values are estimated.

Thunderstorm Wind, Appomattox

When
August 2, 3:43 PM EST to 3:45 PM EST
Where
Appomattox County, 3.72 mi SW of Evergreen
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.255, -78.818

Thunderstorm winds blew a tree down at the intersection of Red House Road and Fox Ridge Lane. Additionally, another tree was blown down at the intersections of Red House Road and Cub Creek Road. Damage values are estimated.

Thunderstorm Wind, Appomattox

When
August 2, 3:44 PM EST to 3:46 PM EST
Where
Appomattox County, 4.04 mi WSW of Evergreen
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.287, -78.852

Thunderstorm winds blew a tree down one a powerline at 3878 Promise Land Road. Additionally, thunderstorm winds downed a tree at 258 Willow Oak Road. Damage values are estimated.

Thunderstorm Wind, Appomattox

When
August 2, 3:45 PM EST
Where
Appomattox County, 3.39 mi NE of Spring Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.262, -78.883

Thunderstorm winds blew a tree down at 1286 Narrow Passage Road. Damage values are estimated.

Thunderstorm Wind, Appomattox

When
August 2, 3:45 PM EST to 3:46 PM EST
Where
Appomattox County, 4.83 mi SSW of Evergreen
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.235, -78.813

Thunderstorm winds blew a tree down at 2398 Red House Road and another tree down at the intersection of Red House Road and Robinson Road. Damage values are estimated.

Thunderstorm Wind, Pittsylvania

When
August 2, 4:06 PM EST
Where
Pittsylvania County, 0.86 mi NNE of Ringgold
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.612, -79.296

Thunderstorm winds blew a tree down within the 4700 block of Ringgold Church Road and another tree down within the 600 block of Ringgold Depot Road. Damage values are estimated.

Thunderstorm Wind, Halifax

When
August 2, 4:07 PM EST
Where
Halifax County, 0.55 mi W of Halifax
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.770, -78.930

Thunderstorm winds blew two trees down within the town of Halifax. Damage values are estimated.

Thunderstorm Wind, Halifax

When
August 2, 4:13 PM EST
Where
Halifax County, 0.89 mi NW of Scottsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.760, -78.790

Thunderstorm winds blew a tree down within the town of Scottsburg. Damage values are estimated.

Flash Flood, Danville (C)

When
August 2, 4:55 PM EST to 7:30 PM EST
Where
Danville (C) County, 0.96 mi NNW of (Kdan)danville Regional Airport to 0.79 mi NNW of (Kdan)danville Regional Airport
Cause
Heavy Rain
Reported by
Public
Coordinates
36.582, -79.349

Water was observed flowing across the east-bound side of U.S. Highway 360. The water was deep enough to cover the tires of several vehicles and, in a few cases, overtop the front of some vehicles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208072, 1208073, 1208074, 1208076, 1208075, 1208077, 1208078, 1208081, 1208080, 1208079, 1208082, 1208085, 1208083, 1208084, 1213552.